Massachusetts, 2011

Winter Storm in Massachusetts, February 27, 2011

February 27, 2011 · NWS BOX · 1 event in 1 county or zone

A weak area of low pressure moved eastward out of the Great Lakes Region and off the New England shoreline gradually pushing out to sea. Mainly advisory level snows were experienced over much of the forecast region as a very cold air mass was in place over the region with slightly drier conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak area of low pressure moved eastward out of the Great Lakes Region and off the New England shoreline gradually pushing out to sea. Mainly advisory level snows were experienced over much of the forecast region as a very cold air mass was in place over the region with slightly drier conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 27, 1:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 27, 1:11 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
111 AM EST SUN FEB 27 2011

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND THIS EVENING WILL GIVE WAY TO A LOW
PRESSURE SYSTEM RAPIDLY ADVANCING FROM THE UPPER MIDWEST. THE LOW
WILL BRING A PERIOD OF SNOW TO THE REGION LATE TONIGHT INTO
SUNDAY MORNING. LOW PRESSURE HEADING NORTHEAST FROM THE SOUTHERN
PLAINS WILL BRING A MIX OF FREEZING RAIN SLEET AND RAIN...CHANGING
TO RAIN ON MONDAY. TUESDAY THROUGH FRIDAY LOOK DRY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

BIGGEST CONCERN...EXPECTANT ACCUMULATIONS.

PRESENTLY A SERIES OF DISTURBANCES COUPLED WITH A H3 JET STREAK THRU
THE MID-UPR LVLS HAS ALLOWED FOR A BROAD BAROCLINIC ZONE ALONG WITH
A WEAK AND DIFFUSE STATIONARY BOUNDARY...PER THE 2Z SFC ANALYSIS...
EXTENDING FROM THE SRN GRT LKS RGN EWD THRU AN AREA EXTENDING FROM
THE MID-NERN CONUS SWD TO THE NRN MID ATLANTIC.

AS THE DISTURBANCES TRANSLATE EWD THRU THE INTO MORNING EXPECT
MODEST LIFT ESPECIALLY WITHIN FAVORABLE SNOW GROWTH RGNS ALOFT
LENDING TO CONTINUED LIGHT SNOW TO SPREAD ACRS THE RGN...WITH THE
HEAVIEST BANDING OF SNOW MAINLY THRU NRN MA AND ALONG THE MA/VT-
NH BORDER WHERE...EVEN NOW VIA VWP ...MID-LVL CONVERGENCE OF MOIST
SWLY FLOW IS ENHANCED. THIS DECENT MODELED 30-40KT SW MID-LVL
CONVERGENT FLOW ACRS THE AFOREMENTIONED RGN IS IN RESPONSE TO THE
BROAD AREA OF MID-LVL FORCING RESULTING IN AN AXIS OF ISENTROPIC
ASCENT OF MOIST AIR...ALTHO NOT SIGNIFICANTLY ROBUST...AHEAD OF
THE SYS WITH INTRINSIC CLIPPER-LIKE PROPERTIES.

OF CONSIDERABLE NOTE...HERE AT THE WFO THE SNOW IS VERY LIGHT AND
VERY FINE IN NATURE. IT WILL BE INTERESTING TO SEE JUST HOW
EFFECTIVE THE AFOREMENTIONED MID-LVL MOIST AIR CONVERGENCE WILL BE
TOWARDS GENERATING ACCUMULATING SNOWS. ACROSS CNTL AND ERN MA
INCLUDING SRN NH VISIBILITY REPORTS OF OBSERVING SITES HAVE RANGED
FROM 1-2 MILES INDICATING MODEST SNOWFALL. PRESENT FCST THINKING
THUS STILL APPLIES WITH A BAND OF HEAVIER SNOW ACROSS THE MA/VT-NH
BORDER RGN AND NWD COUPLED WITH THE BEST MID-LVL CONVERGENCE AND
ISENTROPIC ASCENT OF MOIST AIR WITHIN SNOW GROWTH RGN. WILL
CONTINUE HEADLINES ATTM. TO THE SOUTH SNOW TOTALS OF 1-3 INCHES
ARE STILL ANTICIPATED. THE SYS ITSELF SHOULD REMAIN ALL SNOW WITH
LOW THICKNESSES AND ABUNDANCE OF COLD AIR AT SFC INTO MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...

SNOW WILL EXIT WESTERN AREAS EARLY IN THE MORNING AND EASTERN
AREAS BY NOON AS THE CLIPPER MOVES RAPIDLY OUT TO SEA. THERE IS
SOME UNCERTAINTY HOWEVER AS TO WHAT HAPPENS DURING THE DAY IN
BETWEEN THIS SYSTEM AND THE NEXT LARGER AND WETTER SYSTEM
APPROACHING FROM THE SOUTHWEST. THE NAM HAS CONSISTENTLY BEEN
INDICATING NORTHEAST SURFACE FLOW AND LOW LEVEL MOISTURE HANGING
AROUND THE ENTIRE EASTERN HALF OF THE AREA...WITH EVEN UP TO
ANOTHER 0.10 INCHES OF LIQUID WATER EQUIVALENT OCCURRING IN
SOUTHEAST NH AND NORTHEAST MA. IF THAT OCCURRED...WITH
TEMPERATURES RANGING FROM 31 TO 35...THERE COULD BE A VARIETY OF
LIGHT PRECIPITATION TYPES...INCLUDING LIGHT RAIN/SLEET/SNOW/FREEZING
DRIZZLE. THE GFS IS MUCH DRIER BUT IT DOES PAINT THE SAME MOIST
PICTURE FOR EXTREME NORTHEAST MA.

HAVE GONE WITH A CLOUDY SCENARIO AND RESTRICTED CHANCES OF
PRECIPITATION TO FAR NORTHEAST MA FOR THE DAYTIME SUNDAY.

THE LIGHT NORTHEAST FLOW DIMINISHES TO NEAR CALM FOR A PERIOD
EARLY SUNDAY EVENING WHICH MAY BRING A BRIEF END TO ANY
PRECIPITATION IN NORTHEAST MA. HOWEVER...THE NEXT ROUND OF WINTRY
WEATHER WILL BE WORKING ITS WAY EASTWARD SUNDAY NIGHT AFTER
MIDNIGHT. THE GFS THICKNESSES MAY BE TOO WARM AND THE NAM
THICKNESSES MAY BE TOO COLD...THUS HAVE USED A 50-50 BLEND OF BOTH
FOR THIS PORTION OF THE FORECAST. THE RESULT IS THAT IT STILL IS
TOO WARM ALOFT FOR SNOW TO OCCUR AT THE ONSET...EXCEPT PERHAPS IN
SOUTHERN NEW HAMPSHIRE. EXPECTING A COMBINATION OF SLEET AND
FREEZING RAIN IN THE OVERNIGHT HOURS...WHICH MAY CAUSE A VERY
SLIPPERY START TO THE MONDAY MORNING COMMUTE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS HAVE BEGUN TO DIVERGE FOR THE BEGINNING PORTION OF THE
LONG TERM. WHILE THERE IS GENERAL AGREEMENT THAT THE CUTOFF LOW
JUST SW OF THE CALIFORNIA COAST GETS TRAPPED IN NEARLY ZONAL FLOW
OVER THE REGION EARLY IN THE WEEK...THE TIMING OF ITS ARRIVAL AND
ITS EFFECTS ARE MORE COMPLEX. ECMWF HAS SLOWED A BIT TOWARDS THE
VERY SLOW NAM AND SREF SOLUTION...WHILE GFS REMAINS ITS NORMALLY
PROGRESSIVE SELF. GUIDANCE IS IN GENERALLY GOOD AGREEMENT ON THE
BACK SIDE OF THIS WAVE WHICH WILL ALLOW FOR WEAK RIDGING TO BUILD
OVER BY MID WEEK.

GIVEN THE COMPLEX AND VARIABLE SOLN FOR EARLY NEXT WEEK...TRENDED
FCST TOWARD A 00Z ECMWF SOLN...WHICH GENERALLY SPLIT THE
DIFFERENCE IN TIMING. THIS AGREED WELL WITH MID CREWS THINKING.

MONDAY AND MONDAY NIGHT...
MODELS GENERALLY AGREE THAT WARM AIR BEGINS TO STREAM OVER REGION
REINFORCED BY LOW TO MIDLVL JET AHEAD OF AFOREMENTIONED CUTOFF.
BUFKIT DATA FROM ALL MODELS SUPPORT AIR WELL ABOVE 0C BY 12Z INTO
N EXTENT OF ZONES. THE KEY WILL BE THE REMAINING LLVL COLD AIR
ESPECIALLY GIVEN SNOW FROM THIS WEEKEND. IN ANY CASE...EXPECT
STRONG...BUT SHALLOW INVERSION TO DEVELOP ENHANCING
FRONTOGENETICALLY FORCED LIFT ALOFT. GIVEN THE FACT THAT THE LLVLS
WILL BE SLOW TO CATCH UP...EXPECT P TYPE REFREEZE REGION WIDE.
THEREFORE...WILL START CWA WITH -FZRA BEFORE LLVL WARM AIR CAN
CATCH UP AND TRANSITION TO ALL RAIN. GUIDANCE HAS BEEN TRENDING
WARMER WITH DAYTIME TEMPS ACROSS MOST OF MA...CT AND RI...BUT
SLIGHTLY COOLER OVER NH THANKS TO ENHANCED SNOW DEPTH. SO BASED
TEMPERATURES ON THIS TREND. BUT...EVEN WITH THIS T DIFFERENCE
EXPECTING P TYPE TO BE ALL RAIN ACROSS THE CWA BY MON MID MORNING.

OTHER TWO ISSUES GIVEN THE WARM SOLN...WILL BE WIND AND FLOOD
POTENTIAL. IN TERMS OF WIND...LLVL INVERSION IS STRONG AND LATEST
TREND HAS BEEN TO WEAKEN THE MID AND LLVL JET TO AROUND 50 TO 60
KTS ABOVE THE INVERSION. THE INVERSION DOES NOT BEGIN TO SHOW
EROSION POTENTIAL UNTIL MID LVL CUTOFF IS CENTERED OVER MA...SO
EXPECT INVERSION TO STAVE OFF WIND GUSTS A BIT UNTIL WINDS WEAKEN
DYNAMICALLY THEMSELVES ALOFT. HAVE KEPT GRIDS WELL BELOW HWW
CRITERIA WITH THE SUGGESTION OF ONLY A POSSIBLE LOW END ADVISORY
ACROSS CAPE AND ISLANDS ATTM. THIS IS FURTHER SUPPORTED BY BUFKIT
WHICH YIELDS ONLY MARGINAL MOMENTUM TRANSPORT BASED ON CURRENT
GUIDANCE.

FLOOD POTENTIAL IS DIFFICULT TO NAIL DOWN AS THERE IS THE STRONG
POTENTIAL FOR BANDING OF HEAVY RAINFALL WITH THE PASSAGE MID LEVEL
CUTOFF LOW AND MODELS SUGGESTING DEFORMATION TO BE A FACTOR...BUT
DISAGREEING ON LOCATION DUE TO TIMING DIFFERENCES. PWAT IS STILL
ELEVATED...BUT RECENT TREND HAS BEEN TO BACK OFF A BIT ON OVERALL
QPF DUE TO POTENTIAL FOR A COMPLEX DOUBLE BARREL SFC LOW ALONG SW
TO NE ORIENT BAROCLINIC ZONE ESTABLISHED AS THE WEAKEN UPPER
CUTOFF APPROACHES. THE REINTENSIFICATION OF A SECOND LOW SUPPORTS
A BRIEF LULL IN FORCING FOR PRECIPITATION AS THE SECOND LOW TO THE
S DEVELOPS. HOWEVER...WITH ANOMALOUS PWATS...THE ADDITION OF SOME
-SN THIS WEEKEND...AND SOME ELEVATED RIVERS AND GROUND WATER FROM
PREVIOUS WARM STORM...EXPECTING LOCALIZED FLOODING TO BE A
POSSIBILITY TO BE MONITORED LEADING UP TO THE EVENT...ESPECIALLY
IN NORMALLY TROUBLESOME SPOTS. THIS IS ALSO REINFORCED BY THE
POTENTIAL FOR LOCALIZED CONVECTION. EVEN THOUGH MODELS DISAGREE
WITH TIMING...THEY GENERALLY DO AGREE THAT WITH THE PRIMARY LOW
PASSAGE...MUCH OF THE S PORTIONS OF THE FORECAST AREA GET WELL
INTO THE WARM SECTOR AND STEEP LAPSE RATES FORM ABOVE THE
INVERSION.

AS STATED EARLIER...TRENDED GRIDS TOWARD AN ECMWF TIMING SOLN.
WARMING TREND AND SLIGHTLY WEAKER MID LVL JET SUPPORTED BY MOST
GUIDANCE SO USED A BLEND OF MAV AND MET FOR TEMPS...WHICH HAVE
WARMED SLIGHTLY IN COMPARISON TO PREVIOUS GUIDANCE. QPF IS BASED
OFF HPC AND ECMWF...ESPECIALLY SINCE NAM IS MUCH SLOWER AND ALLOWS
FOR MORE QPF REGION WIDE.

TUESDAY...
CAA ALOFT BEGINS QUICKLY FOLLOWING SECONDARY CYCLOGENESIS TO THE
SOUTH FURTHER AMPLIFYING FLOW ALOFT. RIDGE AMPLIFICATION UPSTREAM
SUGGESTS BUILDING OF SFC HIGH INTO THE REGION BY TUE MORNING...A
TREND GENERALLY AGREED ON BY MODELS. EXPECT REMAINING MOISTURE TO
BE ERODED AS DRY AIR FROM STRENGTHENING SUBSIDENCE INVERSION
ENTRAINS INTO THE REGION. THIS CAA WILL ALLOW FOR MIXING OF
REMAINING MID LVL JET TO THE SFC. SO EXPECT GUSTY WINDS ESPECIALLY
OVER WARMER CAPE AND ISLANDS INTO TUE AFTERNOON. OTHERWISE MOSTLY
DRY CONDITIONS FOR TUESDAY.

TUESDAY NIGHT...
MID LVL RIDGING IS SHORT LIVED DUE TO REMAINING VORTEX N OF THE
REGION. SFC LOOKS TO BEGIN A SHIFT E IN THE CREATED ZONAL FLOW.
HOWEVER...EXPECT THE SHIFT TO BE SLOW AND WITH LITTLE MOISTURE
UPSTREAM...DRY CONDITIONS WILL PERSIST INTO TUE NIGHT.

WEDNESDAY...
SHORTWAVE IS STILL EXPECTED TO DIVE S FROM CANADIAN PRAIRIE WED.
AS IT DOES SO EXPECT TO TO BE SHEARED OUT IN THE CONFLUENT AND
ZONAL FLOW TO ITS S OVER THE REGION. COMBINE THIS WITH DRY AIR
FROM REMAINING HIGH PRES TO THE E...AND THE SFC COLD FRONT
ASSOCIATED WITH THE WAVE WILL WEAKEN SIGNIFICANTLY AS IT
APPROACHES. HAVE JUST SUGGESTED INCREASING CLOUD COVER...BUT
LOWERED POPS TOWARD GFS SOLN AS ECMWF SEEMS TO BE OVERDOING QPF
OUTPUT ATTM.

THURSDAY AND FRIDAY...
THE WAVE PASSAGE ON WED WILL ALLOW FOR A SHIFT IN THE PATTERN
DRAGGING N VORTEX FURTHER S AND E. THIS ALLOWS A MUCH MORE
AMPLIFIED UPSTREAM RIDGE TO SHIFT OVER THE REGION...DRAGGING
COOLER HIGH PRESSURE S OVER THE AREA. HAVE RAISED GUIDANCE
TEMPERATURES A BIT AS THE HIGH BUILDS OVER...AS INCREASED
INSOLATION...LOSS OF MUCH OF SNOWPACK WITH PREVIOUS RAIN
EVENTS...AND WARM AIR WITHIN THE RIDGE SHOULD YIELD WARMER MAX
TEMPERATURES THAN MUCH OF CLIMATOLOGICALLY BIASED EXTENDED
GUIDANCE. OVERALL...EXPECT THE DRY TREND FOR LATE WEEK TO
CONTINUE.

SATURDAY AND SUNDAY....
GFS AND ECMWF SUGGESTING A ROBUST SHORTWAVE TO PASS OVER THE
REGION SATURDAY INTO SUNDAY. WITH HIGH PRES TO THE E...SLY FLOW
AHEAD OF THE WAVE WILL ALLOW FOR WARM MOIST AIR TO MOVE OVER THE
AREA...WITH WARM HIGHS BEFORE FORCING FOR CLOUDS BEGIN TO STREAM
IN AHEAD OF THE WAVE. SWLY FLOW ALOFT SUGGESTS THAT CYCLOGNESIS
WILL OCCUR ALONG GULF STATES AND MOVE NE...AFFECTING THE REGION
WITH THE POTENTIAL FOR ANOTHER WARM INTERIOR LOW PASSAGE. THERE
STILL EXISTS SIGNIFICANT TIMING DIFFERENCES. AS THE PATTERN
REMAINS AMPLIFIED AND COMPLEX TOWARD LATE IN THE WEEK.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

INTO MORNING...MEDIUM TO HIGH CONFIDENCE IN TAFS. WITH SNOW
OVERSPREADING THE REGION ANTICIPATE A COMBINATION OF MVFR/IFR CIGS
AND VSBYS...WITH ISOLATED POCKETS OF LIFR...YET ANY LIFR LOOKS TO
REMAIN VERY BRIEF. THOUGH SNOW MAY BE INTENSE AT TIMES...IT IS A
VERY FINE SNOW. HEAVIEST SNOW IS EXPECTED ACROSS NRN MA AND NWD
INTO SRN NH/VT. A BROAD SFC FRONTAL BOUNDARY ACROSS THE AREA WILL
LEND TO WEAK WINDS SOMEWHAT CHAOTIC IN DIRECTION. UNLESS CONFIDENT
IN THE PREVAILING FLOW...HAVE GONE VRB05KT AT MANY TERMINALS. WINDS
SHOULD SHIFT OUT OF THE ESE BY MORNING.

SUNDAY...MEDIUM CONFIDENCE IN TAFS. AREA OF LOW PRES WILL PUSH EWD
AND ATTENDANT SNOWS WILL BEGIN TO DISSIPATE. BOTH CIGS AND VSBYS
ARE EXPECTED TO IMPROVE INTO AFTN ABOVE VFR FOR MOST TERMINALS
ACROSS CT...RI...AND CENTRAL AND WESTERN MA. YET TWO THINGS WORTHY
OF NOTE: THERE IS THE POTENTIAL FOR FZDZ TOWARDS THE REAR OF THE
EXITING SYS ACRS MANY OF THE TERMINALS FOR A FEW HRS AFTER 12Z...
AND LIKELY A COMBINATION OF MVFR/IFR CIGS WILL LINGER INTO THE
EVENING HRS FOR THE E AND NE TERMINALS.

SUNDAY NIGHT...MEDIUM CONFIDENCE. ALL TERMINALS SHOULD FIND
THEMSELVES PREVAILING VFR UNDER WEAK AND VARIABLE FLOW IN ASSOC
WITH HIGH PRES. MID-LVL CIGS WILL LIKELY BE ON THE INCREASE
TOWARDS MRNG. LOW CONFIDENCE CONCERNING A WINTRY MIX OF PRECIP BY
DAYBREAK FOR BDL-BAF TERMINALS.

KBOS TERMINAL...HIGH CONFIDENCE IFR INTO MORNING IMPROVING
THEREAFTER. ALREADY IFR CIGS/VSBYS IN ASSOCIATION WITH LIGHT SNOW.
LOW-MEDIUM CONFIDENCE FOR THE POTENTIAL OF LIFR CONDITIONS. MEDIUM
CONFIDENCE THERE IS THE POTENTIAL FOR FZDZ AS THE SYS EXITS TO
THE E AND WILL NEED TO MONITOR CLOSELY. BROAD AREA OF LOW PRES
WILL LEAVE WINDS LIGHT AND VARIABLE...BUT EXPECT A MORE NLY FLOW
TO PREVAIL BY AFTN WITH CONDITIONS IMPROVING TO VFR BY EVNG AS
HIGH PRES SETTLES ACROSS THE RGN. MEDIUM TO HIGH CONFIDENCE MID-LVL
CIGS WILL BE IMPACTING THE TERMINAL BY THE END OF THE FCST PD.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

MONDAY...MEDIUM CONFIDENCE IN MVFR AND IFR CIGS AND VSBYS AS LOW
PRES PASSES JUST N OF THE REGION. WINTERY MIX IN THE MORNING WILL
GIVE WAY TO ALL RAIN BY THE AFTERNOON. WINDS GENERALLY S TO SW AT
OR AROUND 10 KTS WITH A FEW HIGHER GUSTS AS THE LOW PASSES.

MONDAY NIGHT...MEDIUM CONFIDENCE IN MVFR AND IFR CIGS AND VSBYS
TO CONTINUE INTO EARLY OVERNIGHT. EXPECTING RAIN TO POSSIBLY
CHANGE BRIEFLY OVER TO -SN BEFORE ENDING QUICKLY AFTER MIDNIGHT
ESPECIALLY OVER N AND W TERMINALS. WINDS SHIFTING TO WNW USHERING
DRY AIR. GUSTS AT THIS TIME COULD REACH 35 KTS LATE ESPECIALLY
OVER CAPE AND ISLANDS AS CLEARING COMMENCES.

TUESDAY AND TUESDAY NIGHT...MEDIUM TO HIGH CONFIDENCE IN VFR ESPECIALLY
TOWARD 17Z TIMEFRAME. HIGH PRES BUILDING OVER THE AREA WILL YIELD
LIGHT FLOW.

WEDNESDAY...PRIMARILY VFR...HOWEVER A WEAKENING COLD FRONT COULD
INITIATE SOME LOW CLOUDS FROM W TO E INTO WEDNESDAY EVENING.
EXPECTING THE FROPA TO BE MOSTLY DRY ATTM. WINDS S AROUND 10 KTS
SHIFTING TO W AFTER FROPA.

&&

.MARINE...
TONIGHT THROUGH SUNDAY NIGHT...WINDS AND SEAS SHOULD REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA. WIND GUSTS MAY APPROACH 20 KT OVER
THE SOUTHERN WATERS SUNDAY AFTERNOON.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

MONDAY...A COMPLEX LOW PRESSURE SYSTEM APPROACHES FROM AND THEN
CROSSES THE REGION LATE MONDAY. WINDS AHEAD OF THE SYSTEM
GENERALLY OUT OF THE S. WHILE NOT EXPECTING WINDS TO REACH MUCH
ABOVE GALE MONDAY...SEAS WILL INCREASE IN S SWELL THROUGH DAYTIME.
WINDS EXPECTED TO SHIFT TO NW MON NIGHT...WITH A SECOND ROUND OF
GALE WINDS POSSIBLE.

TUESDAY...WINDS EXPECTED TO STAY ELEVATED TO AT LEAST SCA THROUGH
EARLY TUESDAY. SWELL ALSO EXPECTED TO KEEP SEAS ELEVATED ABOVE 5
FT THROUGH THE DAY ESPECIALLY OVER OUTER WATERS. EXPECT BOTH WINDS
AND SEAS TO WEAKEN TO BELOW SCA WED NIGHT.

WEDNESDAY...WINDS GUSTS MAY EXCEED 25 KTS AS A WEAK COLD FRONT
APPROACHES AND CROSSED THE WATERS LATE WEDNESDAY. A MARGINAL SCA
MAY BE NEEDED FOLLOWING THE BRIEF LULL.

&&

.HYDROLOGY...
STILL WATCHING THE PAWCATUCK RIVER AT WESTERLY. THE RATE OF RISE
HAS DRAMATICALLY SLOWED DOWN AND IT IS NOT EXPECTED TO REACH FLOOD
STAGE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MAZ002>008-010-014-015-026.
NH...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NHZ011-012-015.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DOODY/GAF
NEAR TERM...SIPPRELL
SHORT TERM...GAF
LONG TERM...DOODY
AVIATION...SIPPRELL/GAF
MARINE...DOODY/GAF
HYDROLOGY...WFO BOX
Hazardous weather outlook, Feb 26, 5:04 PM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EST SAT FEB 26 2011

CTZ002>004-MAZ009-011>013-016>024-RIZ001>008-272215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
504 PM EST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A WINTERY MIX SNOW SLEET AND FREEZING
RAIN SUNDAY NIGHT INTO MONDAY BEFORE TRANSITIONING TO ALL RAIN
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ002>008-010-014-015-026-NHZ011-012-015-272215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
504 PM EST SAT FEB 26 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-272215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
504 PM EST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALES ARE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Essex

When
February 27, 3:00 AM EST to 3:00 PM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

A total of 6 to 7 inches of snow fell across Western Essex County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289078.